My Reaction to Tizanidine (Zanaflex) & Other Issues

So, due to the CDC guidelines, which states a patient should not be on Benzodiazepines while taking Opioids, my Pain Management Doctor decided to change my low dose medication that I taking and was working for muscle spasms. I was on Diazepam (Valium) 5mg (1) tablet twice daily and was changed to Zanaflex (Tizanidine) 4mg (1) tablet three daily. I was tapered off the Diazepam and started on the Tizanidine last week. I took it two days, (6.5 doses) of this new medication and had terrible side effects from it! This was an experience I will never forget.

The first couple of doses I didn’t have any problems. But, by the time I was due for the third dose on the first day, I started feeling as if the muscle spasms in my neck and shoulders were getting worse. I just thought maybe the Tizanidine needed a little more time to get into my system and “start working”. On the morning of the second day, the spasms were actually causing increased pain, but I still thought that the medication needed more time to get into my system to work. I thought the increased spasms were due to not taking the Diazepam any longer. By the late afternoon on the second day, I was in extreme pain from the spasms, very sleepy, started having blurry vision, was lightheaded and dizzy, started having nausea, had a terrible headache and started having some confusion and concentration issues. I had my husband gently touch my shoulder muscles and he stated the spasms felt like “bricks”. I had a terrible night and could not sleep. I was up all night long because of how bad I was feeling. Even though the medication made me sleepy, the pain kept me awake!

I only took half of the dose on the third morning because by now I was thinking maybe the 4mg dose was too much. A few hours after the morning dose of Tizanidine, the problems I was having the night before escalated to a point that I couldn’t stand to have anyone or anything touch me. My skin was so sensitive to touch, the spasms were worse, blurry vision was worse, when I tried to turn my head I got so lightheaded I thought I was going to pass out while sitting down. I swear the pain was so bad, it was worse than giving birth! Even though my vision was blurry, my head hurt and the confusion and concentration had gotten worse, I told myself that there was something wrong, seriously wrong… I shouldn’t be feeling like this! I looked up the side effects of Tizanadine and found out that most of the things I was feeling were on the side effect list. I had my husband call the pharmacy, since it was close to the weekend and my doctors office was already closed. He was told I should immediately stop taking the medication. We would have called the “On Call” Doctor at the clinic, but we have had bad experiences with doctors and nurses NOT getting back to us until the next week, or when they felt like they had the time… and I was not going to continue this medication until they found the time to call me back!

The last dose of Tizanidine I took was mid-Friday morning, and it was only half a dose. It took the next three days for this medication to completely get out of my system. It is now Monday, March 28, 2016, and I finally feel like my normal self. I’m not having anymore symptoms like I was having before… thank goodness! Now I’m just having my normal pain issues. I never want to go through something like this again. It was scary, painful and confusing all at the same time.

What I don’t understand is, why would the CDC want pain patients to get off medications and cut down the doses of medications when they are working for them? If a person is taking their medications CORRECTLY and NOT abusing or misusing them, they should be able to stay on or get what helps them. I understand that we have a problem with addiction in the US, but, our government and their corrupt agencies are making hard for legitimate chronic pain patients! A doctor can tell if we are using our medication correctly by looking at the Prescription Drug Database and urine drug testing that they do. And speaking of doctors, there are not many of them that are out there standing up for us chronic pain patients. There are a few, but not many!

Very soon, if it’s not happening already, pain patients are going to go looking to the streets for pain relief. This is only going to cause the addiction and death rate to go up! If the CDC thinks the rates are bad now, give it a few months… it will certainly get worse! Most legitimate pain patients know nothing about using street drugs (such as myself), and they will be the one’s that will get something off the street that is not pure, and not know the first thing about how they should to use it. These patients are going to and will die! Then you have other pain patients that will take another way out. They will commit suicide. It has already happened in this State, and probably in many other States too. Either way, the addiction, overdose, and suicide rates will go up and I personally don’t think our government gives a shit about it!

Chronic pain patients deserve to have at least somewhat of a normal life. We deserve to be able to get out of the house and visit family and friends. We deserve to go shopping. We deserve to have a relationship with our spouse. We deserve to see our kids and grandchildren grow up. We deserve to be able to go out to eat or to a movie. WE DESERVE TO HAVE OUR PAIN BE ADEQUATELY TREATED! WE DESERVE TO BE TREATED WITH RESPECT, DIGNITY, AND AS A HUMAN BEING! We deserve the things that “normal” people take for granted! But until this happens, and we get proper treatment, I will go on to fight for my rights, and the rights of others that suffer with Chronic Pain…!

~~~~~~~~~
Karla Rabel,
~Disabled Nurse, Self Advocate, Advocate for Others Living With
Chronic Pain, Owner/Admin at Living With Daily Pain Facebook
Group and Fan Page, and Chronic Pain Patient Fighting For My
Rights and The Rights of Others~

Advertisements

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s